Alert archive / New York / Special Weather Statements in 2012
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 12, 2012, 6:14 PM EDT for Allegany County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2012, 6:14 PM EDT (22:14 UTC)
- Expired
- Jul 12, 2012, 7:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Buffalo, NY
County Allegany County, NY
The radar
The Buffalo radar (KBUF), 108 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2007 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
451
WWUS81 KBUF 122214
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
614 PM EDT THU JUL 12 2012
NYZ021-122315-
ALLEGANY NY-
614 PM EDT THU JUL 12 2012
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAIN. THIS
STORM WAS LOCATED OVER SOUTHWESTERN ALLEGANY COUNTY...AND MOVING
EAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. AREAS
MOST PRONE TO LOCALIZED FLOODING INCLUDE VICINITY OF SALT RISING
ROAD...ROUTE 417 BETWEEN RICHBURG AND BOLIVAR AND THE WINDFALL AND
LITTLE GENESEE CREEK AREAS WHERE RADAR ESTIMATED ONE INCH OR MORE OF
RAINFALL HAS PREVIOUSLY FALLEN.
LAT...LON 4211 7827 4213 7809 4200 7808 4200 7825
4200 7826
$$
THOMASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 12, 3:53 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 12, 3:53 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 353 PM EDT THU JUL 12 2012 .SYNOPSIS... DRY WEATHER AND ABOVE NORMAL TEMPERATURES CONTINUE THROUGH FRIDAY AS A SURFACE HIGH REMAINS OVER THE AREA. THIS HIGH WILL MOVE OFF THE EAST COAST WHILE A DISTURBANCE MOVES THROUGH THE AREA ON SATURDAY GIVING THE CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. TEMPERATURES REMAIN ABOVE NORMAL AND HUMIDITY WILL INCREASE FOR THE BEGINNING OF NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... HIGH PRESSURE CENTERED OVER THE MID-ATLANTIC AND SPREAD OVER THE LOWER GREAT LAKES AND NORTHEASTERN STATES THIS AFTERNOON. TEMPERATURES HAVE SOARED INTO THE UPPER 80S AND LOW 90S AWAY FROM THE LAKES WITH A COMFORTABLE HUMIDITY LEVEL UNDER NEARLY FULL AFTERNOON SUN. VISIBLE SATELLITE SHOWS DIURNAL CUMULUS HAS DEVELOPED ACROSS THE SOUTHERN TIER AND SOUTHERN FINGER LAKES WHERE A LITTLE HIGHER MOISTURE IS FOUND. VERY WEAK AND WIDELY SCATTERED RAIN SHOWERS ARE ALSO BEING PICKED UP ON THE KBUF RADAR CLOSER TO THE PA BORDER. LAKE BREEZE BOUNDARIES ARE ALSO SHOWING UP WELL ON RADAR. THE SHOWER ACTIVITY WILL LIKELY REMAIN WEAK WITH LAPS SOUNDINGS FROM THE SOUTHERN TIER INDICATE VERY DRY AIR ABOVE 850 MB. SHOWER ACTIVITY WILL END AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING BUT NAM MODEL INDICATES LINGERING MOISTURE AT AROUND 800 MB MAY KEEP FEW TO SCATTERED CLOUDS AROUND OVERNIGHT. LOWS TONIGHT WILL THEN RANGE FROM THE LOWER 60S ACROSS INTERIOR SECTIONS OF THE SOUTHERN TIER AND NORTH COUNTRY...TO THE LOWER TO MID 60S ACROSS THE REMAINDER OF THE REGION. FRIDAY LOOKS TO BE ANOTHER HOT DAY AWAY FROM THE LAKES WITH TEMPS RISING INTO UPPER 80S AND LOW 90S AGAIN ACROSS MUCH OF WESTERN NY. LOWER TO MID 80S EXPECTED FOR THE SOUTHERN TIER AND EASTERN LAKE ONTARIO. MODELS ARE SHOWING MOISTURE INCREASING WITH RETURN FLOW ACROSS THE FORECAST AREA AS SURFACE HIGH SHIFTS OFF THE MID-ATLANTIC COAST. WITH NO CLEAR TRIGGER OTHER THAN ALONG AND AHEAD OF MESOSCALE LAKE BREEZE BOUNDARIES WENT WITH SLIGHT TO LOW CHANCE FOR SHOWERS/THUNDERSTORMS ACROSS WESTERN NY. MOISTURE NOT HIGH ENOUGH TO INCLUDE ANY CHANCE FOR RAIN EAST OF LAKE ONTARIO SO KEPT FORECAST DRY FOR THAT AREA. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... A HOT AND HUMID WEEKEND IS ON TAP FOR WESTERN AND NORTH CENTRAL NEW YORK AS THE DRY AIR CURRENTLY IN PLACE OVER THE REGION RETREATS TOWARDS THE NORTH IN THE FACE OF MOIST SOUTHERLY RETURN RETURN FLOW AROUND THE BERMUDA HIGH. TEMPERATURES WILL CONTINUE TO RUN 5 TO 8 DEGREES ABOVE NORMAL DURING THE DAYS...WITH HIGHS IN THE MID TO UPPER 80S. INCREASED CLOUD COVER AND HIGHER DEWPOINTS SHOULD KEEP MOST AREAS OUT OF THE 90S...THOUGH WITH DEWPOINTS CLIMBING THROUGH THE UPPER 60S TO AROUND 70 BY SUNDAY...THE SLIGHTLY COOLER READINGS WILL BE OF LITTLE CONSOLATION AS IT WILL FEEL VERY STICK INDEED. THESE HIGHER DEWPOINTS ALSO MEAN LITTLE RELIEF AT NIGHT AS LOWS FRIDAY NIGHT THROUGH SUNDAY NIGHT WILL RUN IN THE UPPER 60S TO AROUND 70 NEAR THE LAKES WITH MID TO UPPER 60S WELL INLAND. REGARDING PRECIPITATION...CONDITIONS STILL LOOK FAVORABLE FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS WEEKEND WITH MOST LOCATIONS SEEING THEIR BEST SHOT AT RECEIVING MEASURABLE PRECIP ON SUNDAY. MODEL GUIDANCE CONTINUES TO DIFFER ON THE DETAILS REGARDING THE TIMING AND LOCATION OF A SERIES OF SHORTWAVES COMING ACROSS THE REGION FROM THE OHIO VALLEY AROUND THE BERMUDA HIGH FROM LATE FRIDAY THROUGH SATURDAY. COMBINED WITH CONTINUING CORRESPONDING UNCERTAINTY IN TIMING THE ARRIVAL OF THE DEEPER MOISTURE...WILL STICK WITH JUST 30 POPS ON SATURDAY. POPS RAMP UP TO HIGH CHANCE ON SUNDAY INTO SUNDAY NIGHT DUE TO HIGHER CONFIDENCE IN THE ARRIVAL OF A POTENT MID-LEVEL SHORTWAVE RIDING ACROSS THE GREAT LAKES ON THE JET STREAM. IT MUST BE STRESSED HOWEVER THAT THE PRECIP MODE WILL BE CONVECTIVE...MEANING SOME AREAS HAVE THE POTENTIAL TO RECEIVE A CONSIDERABLE AMOUNT OF RAIN IN A SHORT AMOUNT OF TIME WHILE OTHER AREAS RECEIVE NOTHING. THIS IS NOT THE KIND STEADY RAIN OVER AN EXTENDED PERIOD OF TIME THAT WE TYPICALLY WANT TO MITIGATE DROUGHT CONDITIONS. && .LONG TERM /MONDAY THROUGH THURSDAY/... EXPECT THE WARM AND HUMID WEATHER TO CONTINUE THROUGH THE FIRST PORTION OF NEXT WEEK AS THE AREA REMAINS ON THE NORTHERN FRINGE OF RETURN FLOW AROUND THE BERMUDA HIGH ANCHORED OFF OF THE SOUTHEAST U.S. COAST. WITH 850MB TEMPS HOLDING AROUND +18C...AND POSSIBLY WARMER...EXPECT AFTERNOON HIGHS TO RUN IN THE UPPER 80S AND POSSIBLY THE LOWER 90S IN SOME AREAS WITH PLENTY OF HUMIDITY TO GO AROUND TO BOOT. AFTERNOON CONVECTION...MAINLY ALONG LAKE BREEZE BOUNDARIES CANNOT BE RULED OUT GIVEN THE WARM AND MOIST BOUNDARY LAYER...WIDESPREAD ACTIVITY WILL LIKELY BE LIMITED BY WEAK MID-LEVEL LAPSE RATES. THERE IS ALSO A POSSIBILITY THAT CONVECTION MAY BE TRIGGERED OR ENHANCED BY WEAK SHORTWAVES MOVING ACROSS THE REGION ALONG A PROGRESSIVE FLOW REGIME ALOFT OVER CANADA...HOWEVER TIMING THESE FEATURES THIS FAR OUT IS UNCERTAIN AT BEST. MODEL AGREEMENT IS CURRENTLY SURPRISINGLY GOOD IN SUGGESTING A SIGNIFICANT CHANGE BY THE MIDDLE OF NEXT WEEK. NORTHERN STEAM SHORTWAVE ENERGY IS CURRENTLY PROGGED TO PHASE WITH AN UPPER LOW TRACKING ACROSS NORTHERN CANADA...SWINGING A STRONG SHORTWAVE TROUGH ACROSS THE GREAT LAKES WEDNESDAY. AN ACCOMPANYING COLD FRONT IS CURRENTLY PREDICTED TO SWING ACROSS THE LOWER GREAT LAKES SOMETIME LATE ON WEDNESDAY RESULTING IN SIGNIFICANTLY COOLER AND DRIER WEATHER FOR THE LATTER HALF OF NEXT WEEK. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... VFR CONDITIONS CONTINUE THROUGH TONIGHT INTO FRIDAY. SCATTERED DIURNAL CUMULUS AND WIDELY SCATTERED WEAK SHOWERS OCCURRING ACROSS THE SOUTHERN TIER OF NY THIS AFTERNOON. ADDED VCSH TO KJHW TAF FOR THE POSSIBLY OF A WEAK SHOWER DRIFTING NEAR THE SITE. WINDS DROP OFF TONIGHT WITH SOME LINGERING VFR LEVEL CLOUDS ACROSS MAINLY THE SOUTHERN TIER AGAIN. FOR FRIDAY EXPECT SIMILAR CONDITIONS TO TODAY WITH LOW CHANCE FOR WEAK SHOWERS/TSTMS SHIFTING A LITTLE FURTHER NORTH ACROSS WESTERN NY. WINDS WILL BE SOUTHWEST WITH HIGH PRESSURE CENTERED OVER/OFF THE MID-ATLANTIC COAST. THE NAM MODEL ALSO IS SHOWING A CHANCE OF SHOWERS EARLY FRIDAY NEAT KJHW BUT CONFIDENCE IS TOO LOW TO INCLUDE PAST FIRST 6 HOURS IN THE TAF. OUTLOOK... SATURDAY AND SUNDAY...AREAS OF MVFR IN SCATTERED -SHRA/-TSRA. MONDAY AND TUESDAY...MAINLY VFR WITH THE CHANCE OF A SHOWER OR THUNDERSTORM. && .MARINE... HIGH PRESSURE WILL REMAIN RIDGED ACROSS THE LOWER GREAT LAKES AND MID-ATLANTIC THROUGH FRIDAY BEFORE DRIFTING OFF THE EAST COAST THIS WEEKEND. THIS FEATURE WILL MAINTAIN GENERALLY LIGHT WINDS AND MINIMAL WAVES THROUGH THE UPCOMING WEEKEND WITH FAIR WEATHER CONTINUING THROUGH FRIDAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...SMITH SHORT TERM...WOOD LONG TERM...WOOD AVIATION...SMITH MARINE...SMITH
Hazardous weather outlook, Jul 12, 5:03 AM EDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 503 AM EDT THU JUL 12 2012 NYZ001>008-010>014-019>021-085-130915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 503 AM EDT THU JUL 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 503 AM EDT THU JUL 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jul 12, 6:14 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
614 PM EDT THU JUL 12 2012
NYZ021-122315-
ALLEGANY NY-
614 PM EDT THU JUL 12 2012
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAIN. THIS
STORM WAS LOCATED OVER SOUTHWESTERN ALLEGANY COUNTY...AND MOVING
EAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. AREAS
MOST PRONE TO LOCALIZED FLOODING INCLUDE VICINITY OF SALT RISING
ROAD...ROUTE 417 BETWEEN RICHBURG AND BOLIVAR AND THE WINDFALL AND
LITTLE GENESEE CREEK AREAS WHERE RADAR ESTIMATED ONE INCH OR MORE OF
RAINFALL HAS PREVIOUSLY FALLEN.
LAT...LON 4211 7827 4213 7809 4200 7808 4200 7825
4200 7826
THOMASNearby
Special Weather Statements in New York, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.